Warning: This Medication Could Cause Sickness

What would happen if the one thing that is supposed to make you feel better is giving you an allergic reaction? This can happen when taking certain medications.

The definition of a drug allergy is when your immune system reacts abnormally to a medication. This could be a prescribed medication or an over-the-counter drug. This reaction can appear whether or not you have had a reaction to the drug before.

Usually, when there is a reaction to a medication, it usually occurs within minutes after taking the drug. There are some symptoms that are common among allergic reactions to medication:

  • Skin rashes
  • hives
  • itching
  • fever
  • facial swelling
  • shortness of breath
  • a more severe reaction is anaphylaxis

If you are experiencing any of these symptoms while taking a drug, notify your doctor and stop taking the medication immediately.

If you have history or think you may be allergic to a drug, the best thing to do is go to see your allergist and have a skin test preformed to see if there is any reaction.

This can be a scary allergy to have, but having a doctor that is trained to identify these problems is the first step to safety. If you have any questions about medication allergies, give us a call at 423.468.3267.